South Dakota, 2009

Flash Flooding and Hail in South Dakota, August 18 to 19, 2009

August 18 to 19, 2009 · NWS ABR · 11 events in 6 counties and zones

Numerous thunderstorms developed along a stationary front and trained over the same locations producing very heavy rains along with large hail. Very heavy rains of 2 to nearly 5 inches resulted in the flash flooding of numerous roads.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

Numerous thunderstorms developed along a stationary front and trained over the same locations producing very heavy rains along with large hail. Very heavy rains of 2 to nearly 5 inches resulted in the flash flooding of numerous roads. Several of the roads were washed out. Some rainfall amounts included, 3.05 inches at Warner, 3.15 inches southwest of Bristol, 4.40 inches in Webster, and 4.50 inches east of Warner.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 18, 2:49 PM CST, 3 hours 11 minutes earlier.

Area forecast discussion, Aug 18, 2:49 PM CST, 3 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
349 PM CDT TUE AUG 18 2009

.SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT. MAIN FORECAST
CONCERNS ARE THE PRECIPITATION CHANCES FROM TONIGHT THROUGH
THURSDAY AND WIND SPEEDS WEDNESDAY THROUGH THURSDAY.

.TONIGHT...A SFC LOW AND UPPER TROF WILL BEGIN SWINGING INTO THE
REGION THIS EVENING AND SLOWLY MOVE FROM WEST TO EAST THROUGH WED.
AHEAD OF AND WITH THE FROPA EXPECT AN INCREASED CHANCE OF
THUNDERSTORMS AND SHOWERS WITH BEST CHANCES MOVING FROM AROUND JONES
COUNTY NE TO WATERTOWN. THERE IS THE POTENTIAL FOR THESE
THUNDERSTORMS TO BE MARGINALLY SEVERE TO SEVERE ESPECIALLY ALONG
THE SOUTHCENTRAL COUNTIES. GREATEST THREATS WILL BE LARGE HAIL AND
GUSTY WINDS. DAYTIME HEATING TODAY HAS CONTRIBUTED TO GREATER
INSTABILITY SOUTH OF THE CWA. CAPE VALUES ARE MARGINAL AROUND 1000.
BULK SHEAR IS AROUND 30 KTS. AS THE TROF SWINGS DOWN IT MAY BE
ENOUGH SUPPORT TO ALLOW SOME SEVERE STORMS TO DRIFT IN. AS YET
HOWEVER THERE IS NO DECENT MOISTURE ADVECTION.

WITH PREVIOUS RAINFALL ACROSS BROWN AND MCPHERSON
COUNTIES THERE IS THE THREAT OF FLOODING WITH ANY ADDITIONAL
RAINFALL AMOUNTS AROUND 1 INCH OR GREATER. FOOTE CREEK IS ALREADY
AT FLOOD STAGE. BROWN COUNTY WEST IS THE AREA OF GREATEST QPF
UNCERTAINTY SO WILL NEED TO KEEP A CLOSE EYE ON THIS. FOR NOW WE
HAVE ISSUED AN AREAL FLOOD WATCH OVER THE NEXT 48 HRS.

.WEDNESDAY THROUGH THU NIGHT...AFTER FROPA ON WED THERE WILL BE A
TROWAL DEVELOPMENT THAT WILL RESULT IN WRAP AROUND MOISTURE. THIS
WILL BE OVER THE CWA EAST OF THE MO RIVER. EXPECT STRATIFORM RAIN
TO DEVELOP BY THU AFTERNOON AND GRADUALLY MOVE EAST TOWARD CENTRAL
MN. QPF VALUES COULD BE AS HIGH AS 3 INCHES ALONG THE STATE BORDER
OVER THE NEXT 48 TO 60 HRS. BEHIND THE FRONT WINDS WILL SHIFT TO
THE NORTHWEST. LAPSE RATES WILL BE STEEP ENOUGH TO MIX STRONG 850
MB WINDS DOWN BUT FOR NOW STILL APPEAR TO BE BELOW ADVISORY CRITERIA.

.LONG TERM...FRIDAY THROUGH TUESDAY
EXTENDED PERIOD STARTS OFF WITH A BUILDING UPPER LEVEL RIDGE
ACROSS THE NORTHERN ROCKIES/WESTERN HIGH PLAINS AS THE UPPER
TROUGH FROM THE SHORT TERM PERIOD CONTINUES TO ADVANCE EAST OVER
THE GREAT LAKES REGION. AT THE SURFACE...HIGH PRESSURE WILL BE IN
CONTROL FRIDAY INTO SATURDAY...BRINGING DRY CONDITIONS AND MOSTLY
CLEAR SKIES. IN FACT...MOST OF THE EXTENDED PERIOD LOOKS DRY WITH
A WARMING TREND AS THE UPPER LEVEL RIDGE BUILDS OVER THE NORTHERN
PLAINS. THE SURFACE HIGH WILL ADVANCE EAST EARLY ON IN THE
PERIOD...ALLOWING FOR SOUTHERN WINDS TO DEVELOP WHICH WILL HELP
BRING IN THE WARMER AIR. A COLD FRONT LOOKS TO CROSS THE REGION BY
EARLY NEXT WEEK. STILL MANY TIMING DIFFERENCES BUT WILL MAINTAIN
SLIGHT CHANCE POPS WITH THIS FRONTAL PASSAGE LATE IN THE EXTENDED
PERIOD.

AS FOR TEMPERATURES...FRIDAY STILL LOOKS TO BE A BIT BELOW NORMAL
AS MID LEVEL AIR TEMPS ARE STILL ON THE COOLISH SIDE ON THE
BACKSIDE OF THE UPPER TROUGH OVER THE GREAT LAKES. MID LEVEL TEMPS
QUICKLY WARM THOUGH BEGINNING SATURDAY AND LASTING THROUGH MUCH OF
THE EXTENDED PERIOD AS THE UPPER RIDGE QUICKLY BUILDS IN. LOOKING
FOR HIGHS IN THE 80S AND 90S BEGINNING SATURDAY AND LASTING
THROUGH MUCH OF THE PERIOD.

&&

.AVIATION...
VFR CONDITIONS WILL PERSIST AT ALL TAF SITES THROUGH THE EVENING
HOURS...WITH SCT-BKN MID/HIGH CLOUDS INCREASING FROM THE
NORTHWEST. OVERNIGHT...CIGS WILL LOWER BUT SHOULD GENERALLY REMAIN
ABOVE 5000 FT. ALSO...WDLY SCT -SHRAS/-TSRAS ARE POSSIBLE AT ALL
TAF SITES DURING THE OVERNIGHT HOURS...WITH BETTER CHANCES OVER
THE KPIR AND KATY TERMINALS.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...FLOOD WATCH FROM 1 AM CDT WEDNESDAY THROUGH THURSDAY MORNING FOR
     BROWN-EDMUNDS-MCPHERSON.

MN...NONE.
&&

SHORT TERM...WISE
LONG TERM...TMT
AVIATION...TMT

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Aug 18, 2:53 PM CST, 3 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
353 PM CDT TUE AUG 18 2009

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-192100-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
353 PM CDT TUE AUG 18 2009 /253 PM MDT TUE AUG 18 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND EVENING ACROSS
SOUTH CENTRAL SOUTH DAKOTA...INCLUDING THE INTERSTATE 90 CORRIDOR.
THUNDERSTORMS SHOULD MEANDER NORTHEAST AND CONTINUE TO DEVELOP
THROUGH THE OVERNIGHT HOURS...INTO WEDNESDAY MORNING ACROSS FAR
NORTHEAST SOUTH DAKOTA AND WEST CENTRAL MINNESOTA. A FEW OF THESE
STORMS COULD BECOME SEVERE ACROSS SOUTH CENTRAL SOUTH DAKOTA THIS
EVENING WITH HAIL AND GUSTY WINDS BEING THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ON WEDNESDAY AFTERNOON...SCATTERED TO NUMEROUS THUNDERSTORMS
SHOULD BE WORKING OVER THE FORECAST AREA. ON THURSDAY...ISOLATED
TO SCATTERED THUNDERSTORMS ARE AGAIN POSSIBLE IN THE
AFTERNOON...MAINLY ACROSS FAR NORTHEAST SOUTH DAKOTA AND WEST
CENTRAL MINNESOTA. THUNDERSTORMS THAT DEVELOP DURING THESE TIME
PERIODS ARE NOT EXPECTED TO BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

TMT

In the hours before

Special weather statement, Aug 18, 4:45 PM CST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
545 PM CDT TUE AUG 18 2009

SDZ015-033-034-182315-
DEWEY-STANLEY-SULLY-
445 PM MDT TUE AUG 18 2009

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHERN
STANLEY...SOUTHERN DEWEY AND WESTERN SULLY COUNTIES UNTIL 515 PM
MDT/615 PM CDT/...

AT 444 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES NORTHWEST OF MISSION RIDGE...OR 26 MILES
SOUTHEAST OF EAGLE BUTTE...MOVING EAST AT 20 MPH.

A FEW LOCATIONS IN THE ADVISORY INCLUDE MISSION RIDGE.

PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 40 TO 50 MPH ARE
EXPECTED WITH THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF ON OR NEAR LAKE OAHE NORTH OF MISSION RIDGE...GET OUT OF THE
WATER. LIGHTNING CAN STRIKE OUT TO 15 MILES FROM THE PARENT
THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

TDK

The radar

The Aberdeen radar (KABR), 182 km away, was scanning. The volume nearest the first event began at 00:00 UTC.

Open the radar archive at this moment

Event by event

7 hail, 4 flash flood. Local standard time, as filed.

Hail, Sully

When
August 18, 6:00 PM CST
Where
Sully County, 4.16 mi ESE of Gallagher
Measured
0.88 in hail
Reported by
Public
Coordinates
44.700, -100.470

Nickel size hail along with strong winds destroyed many acres of corn.

Hail, Hughes

When
August 18, 6:21 PM CST
Where
Hughes County, 0.85 mi NE of Blunt
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.530, -99.970

Hail, Sully

When
August 18, 6:30 PM CST
Where
Sully County, 11.08 mi SSE of Onida
Measured
1 in hail
Reported by
Public
Coordinates
44.560, -99.960

Hail, Sully

When
August 18, 6:35 PM CST
Where
Sully County, 11.66 mi SE of Onida
Measured
1 in hail
Reported by
Public
Coordinates
44.590, -99.890

Hail, Hughes

When
August 18, 7:10 PM CST
Where
Hughes County, 5.55 mi S of Harrold
Measured
1 in hail
Reported by
Public
Coordinates
44.440, -99.740

Nickel size hail falling for several minutes piled up to 6 to 8 inches deep.

Hail, Hughes

When
August 18, 7:22 PM CST
Where
Hughes County, 4.42 mi SW of Harrold
Measured
0.75 in hail
Reported by
Public
Coordinates
44.480, -99.800

Hail, Hyde

When
August 18, 7:45 PM CST
Where
Hyde County, 5.61 mi S of Holabird
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.440, -99.600

Flash Flood, Hughes

When
August 18, 8:15 PM CST to 11:00 PM CST
Where
Hughes County, 1.7 mi NW of Blunt to 2.09 mi ENE of Canning
Cause
Heavy Rain
Property damage
$5,000
Reported by
Newspaper
Coordinates
44.540, -100.000

Several county and township roads between Blunt and Harrold were overrun with water flowing out of nearby fields.

Flash Flood, Brown

When
August 18, 11:00 PM CST to August 19, 12:30 AM CST
Where
Brown County, 1.38 mi N of Aberdeen Thorson Arp to 5.57 mi SSE of Warner
Cause
Heavy Rain
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
45.400, -98.480

Flash Flood, Day

When
August 19, 12:00 AM CST to 1:30 AM CST
Where
Day County, 2.52 mi WSW of Andover to 5.36 mi N of Crandall
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
45.390, -97.970

Flash Flood, Roberts

When
August 19, 12:45 AM CST to 2:15 AM CST
Where
Roberts County, 4.26 mi NNW of Ortley to 6.24 mi SW of Ortley
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
45.390, -97.220

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2009Every state in 2009This day in weather historyWarnings in South Dakota, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 194348, 194349, 194350, 194351, 194352, 194353, 194354, 195258, 195259, 195260, 195261.